Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
minawhat

Puzzled By Birth Control And Acne Pattern

So, I've been taking birth control and doxycycline hyclate for about a year now. I previously used doxycycline only, and that helped my acne a ton and I was clear for a while, and then I got off the medication, which ended up being a huge mistake. My dermatologist then recommended combining doxycycline with birth control. After about 10 months of moderate acne, my acne is just starting to get under control after changing my diet a bit and getting a better skin regimen.

But I've noticed that on Week 4 (and end of Week 3) of my birth control (which I do think is the sugar pills week) is when my face is always clear. This is typically a week or so before my period. On the other weeks of my birth control, I'll have a bit of chin acne.

Any thoughts? Is birth control just not working for me?

Share this post


Link to post
Share on other sites

After reading your post it seems to me like your acne is hormonally induced since the birth control is helping to control it. You should talk to your dermatologist or your OBGYN about trying a medication called spironolactone. It is a great treatment for hormonal acne. The medication is actually for lowering blood pressure. Off market it is used for female hormonal acne. Basically what it does is mutes your androgen levels. Which stops hormonal breakouts that are caused by having too much of the male hormone testosterone in your system.

You could search the logs here on this site and you will see that a lot of women have luck with this pill. For me it works like a dream. No side effects and it keeps me as clear as I was while I was doing my accutane course. It is a medication that you take on a daily basis. It is safe to take and is something that you could combine with birth control or you could even get off the birth control if you wanted. I would stay on your antibiotic until you know for sure that the medication is working for you. You would know it is when you stop breaking out. Once you stop breaking out I would get off the antibiotic. Long term antibiotic use can really wreck havoc on your body. Spiro has a very short life which is nice. You could take a pill in the morning and the the next morning there isn't a trace of the medication in your system. So if you wanted to stop the medication for pregnancy or what ever reason there isn't a waiting period before it is safe to conceive like there is with accutane or antibiotics.

I've also moved your post over to the hormonal acne thread, where you will get better answers and where birth control related topics belong.

Share this post


Link to post
Share on other sites

I'm confused though.... I said that my face is clear during sugar pill weeks? And why does my face still break out during/after my period if the birth control is supposedly "keeping it under control"? Doesn't add up. I think birth control isn't doing much.

Share this post


Link to post
Share on other sites

The exact same thing happened to me when I was on BC. For the first four months I was clear, but then by the fifth I started breaking out, and I did notice less breakouts during my sugar pill week. My skin never got any better either, I was on Yaz for around nine months altogether. I have no idea why it happens, but it's got to have something to do with the hormones. Maybe the hormones didn't react well with our bodies?

I'd love to know if someone else can help with this!

Share this post


Link to post
Share on other sites

tri previfem

Okay, Tri Previfem uses norgestimate, which uses a low androgenic progestin, so that's a good thing so far.

Sometimes, though, people have trouble with the "Tri" birth controls because the pills periodically change your estrogen levels. Some acne sufferers do better with "mono" pills that keep your estrogen level stable throughout the month.

For example with Ortho Tri Cyclen, there is an Ortho Cyclen version that keeps estrogen stable.

Tri Previfem is just one of the many generic versions of Ortho Tri Cyclen. There may be just a "Previfem" version that will be better for you. If not, you could also use Ortho Cyclen, MonoNessa, or Sprintec, which are all mono pills.

Edited by Green Gables

Share this post


Link to post
Share on other sites

Okay, Tri Previfem uses norgestimate, which uses a low androgenic progestin, so that's a good thing so far.

Sometimes, though, people have trouble with the "Tri" birth controls because the pills periodically change your estrogen levels. Some acne sufferers do better with "mono" pills that keep your estrogen level stable throughout the month.

For example with Ortho Tri Cyclen, there is an Ortho Cyclen version that keeps estrogen stable.

Tri Previfem is just one of the many generic versions of Ortho Tri Cyclen. There may be just a "Previfem" version that will be better for you. If not, you could also use Ortho Cyclen, MonoNessa, or Sprintec, which are all mono pills.

I can attest to that. Ortho-Tri-Cyclen didn't clear my face but then I switched to Ortho- Cyclen after almost 7 months on the tri and w/in around 3 months I was clear. the monophasic are way better for acne and give less side effects because of the steady stream of hormones. also, I recommend not using the generic, get the brand name kind. I hear bad stories of the generic versions. Good luck to you. give the bc pill 6 months and get off the antibiotics, they will screw you over in the end so stop taking them and take a probiotic to help your system!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×